Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 71, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 4, 2020, 4:16 PM EDT for 4 counties in Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2020, 4:16 PM EDT (20:16 UTC)
- Expired
- Jun 4, 2020, 5:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 12:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:21 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 4, 1:21 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 121 PM EDT Thu Jun 4 2020 .SYNOPSIS... Showers and thunderstorms, a few of them possibly severe, will continue into the evening in a warm and humid air mass. Rain chances will continue through Saturday, when a cold frontal passage occurs. Dry weather is then forecast for Sunday and early next week. && .NEAR TERM /THROUGH TONIGHT/... Update...Severe Thunderstorm Watch 249 was issued across the majority of the CWA soon after this discussion was sent. The thinking remains the same overall. Previous... The old boundary which lay across the area this morning is inching northward this afternoon as warm, moist southwest flow continues. Showers and a few storms are continuing along it, although not strong yet. To the south of this boundary, a general lack of cloud cover has allowed destabilization to continue during the midday period. The combination of increasing CAPE, lingering outflow boundaries, and an MCV moving eastward in the Ohio Valley will allow shower/storm coverage to blossom over the next few hours, with likely PoPs needed over the bulk of the region. A relative minimum will be seen near the southeastern ridges, displaced from most boundaries and furthest away from the MCV. All of the CWA south of I-80 has been upgraded to a slight risk of severe thunderstorms by SPC. MLCAPE of 1000-2000 is expected this afternoon, along with mid- level dry air leading to enhanced surface delta theta-e values of 20 or higher, particularly from near Pittsburgh on south. Thus, downbursts with isolated damaging wind gusts remain a threat. CAPE profiles and shear are also sufficient to produce some modest storm organization/storm clusters, as well as some isolated instances of large hail. Slower moving storms may also pose a localized flooding threat, especially in more flood-prone urban areas. Shower and thunderstorm coverage will decrease overnight as diurnal stabilization occurs, although a few showers may linger near the southern CWA border. A relatively warm and muggy overnight period can be expected. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... Whatever is left of the surface boundary will be north of the CWA come Friday morning. An approaching shortwave will help to spark showers and thunderstorms starting during the morning, with afternoon destabilization helping to keep scattered to numerous showers and thunderstorms going during the afternoon and evening. Warmer air aloft may keep overall CAPE values lower during the day, and overall shear levels will remain muted. Expect that these factors will lead to a lower risk of severe weather on Friday. Isolated heavy rain/flash flooding will remain possible though, as PWAT values on either side of 1.5 inches and the potential for relatively slow storm motions could result in localized issues. Surface low pressure swinging across Quebec Friday night will push a cold front across our region Friday night into Saturday morning, continuing shower and thunderstorm chances. With the diurnal loss of instability and with deeper moisture pulling east by 00Z Saturday, precipitation should remain rather benign overall. The boundary may stall just south of the Mason-Dixon Line on Saturday as low pressure crosses the Canadian Maritimes, and thus showers will remain possible mainly south of Pittsburgh. Temperatures will remain several degrees above normal through the period, with the main push of cooler air arriving with high pressure Saturday night. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... That high pressure center will remain in control for a good portion of the extended period, with dry weather expected from Saturday night through at least Tuesday. Cooler temperatures, near or just below normal, can be expected through Sunday night as the high centers itself over the region. A rebound back to above-normal values is expected by Tuesday. The forecast thereafter depends on the ultimate fate of Cristobal, currently expected to impact the western Gulf Coast by Monday. Current indications are that the remnants of that tropical system could get swept up by a trough ejecting from the southwest CONUS, which would return rain chances to the region by the middle of next week. Timing/intensity of that rain remains highly uncertain and will likely evolve in future model runs as Cristobal runs its course. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... Scattered showers and thunderstorms will continue to develop into the evening. Cig/vis should largely remain VFR through the TAF period; however, brief period of MVFR/IFR vis may occur with mature storms. With low confidence on which sites will experience these conditions, the TEMPO for vis was not added to the forecast. Showers will linger into the evening and early tomorrow morning with elevated instability still at large. Residual low-level moisture will develop a shallow MVFR/IFR status deck before dawn tomorrow. Cigs will increase mid-morning with daytime mixing. .Outlook... Periodic restrictions in showers and thunderstorms are anticipated through tomorrow. A cold front will pass early Saturday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 4, 12:59 PM EDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1259 PM EDT Thu Jun 4 2020 MDZ001-PAZ007>009-WVZ012-021-509>514-051700- Garrett-Mercer-Venango-Forest-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1259 PM EDT Thu Jun 4 2020 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms will be possible Thursday afternoon and evening. Hail and damaging winds will be the primary hazards with any severe storms. Locally heavy rainfall with these storms may create isolated flooding issues in more sensitive urban locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031- 073>076-WVZ001>004-051700- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Clarion- Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall- 1259 PM EDT Thu Jun 4 2020 ...SEVERE THUNDERSTORM WATCH 249 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Also, locally heavy rainfall with these storms may create isolated flooding issues, especially in more sensitive urban locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 4, 3:35 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
335 PM EDT Thu Jun 4 2020
OHZ049-050-058-059-068-WVZ003-004-042030-
Guernsey-Jefferson-Noble-Harrison-Belmont-Marshall-Ohio-
335 PM EDT Thu Jun 4 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHERN HARRISON...SOUTHWESTERN JEFFERSON...EASTERN GUERNSEY...
BELMONT...NORTHEASTERN NOBLE...SOUTHWESTERN OHIO AND NORTHWESTERN
MARSHALL COUNTIES...
At 334 PM EDT, a strong thunderstorm was located 9 miles east of
Byesville, or 10 miles west of Barnesville, moving northeast at 25
mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Wheeling... Martins Ferry...
St. Clairsville... Bellaire...
Barnesville... Cadiz...
Bethlehem... Freeport...
Bridgeport... Benwood...
Bethesda... Antrim...
This includes the following highways...
Interstate 70 in Ohio between mile markers 184 and 225.
Interstate 70 in West Virginia between mile markers 0 and 1.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3989 8137 4003 8151 4033 8110 4033 8075
4002 8070
TIME...MOT...LOC 1934Z 232DEG 21KT 4001 8137Local storm report, Jun 4, 3:36 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND DMG NEW CONCORD 40.00N 81.74W
06/04/2020 MUSKINGUM OH 911 CALL CENTER
MUSKINGUM COUNTY DISPATCH REPORTS TREES AND POWER LINES
DOWN AROUND THE NEW CONCORD AREA.
&&
EVENT NUMBER PBZ2001029
BROWNLocal storm report, Jun 4, 3:56 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG CARROLLTON 40.58N 81.09W
06/04/2020 CARROLL OH 911 CALL CENTER
CARROLL COUNTY DISPATCH REPORTS MULTIPLE TREES DOWN IN
THE COUNTY.
&&
EVENT NUMBER PBZ2001030
BROWNLocal storm report, Jun 4, 4:09 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG 1 NNW CHESTER 40.62N 80.57W
06/04/2020 COLUMBIANA OH PUBLIC
REPORT OF TREES DOWN ALONG RIVER RD IN EAST LIVERPOOL
&&
EVENT NUMBER PBZ2001031
BROWNSpecial weather statement, Jun 4, 4:09 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
409 PM EDT Thu Jun 4 2020
OHZ059-068-069-WVZ004-012-042045-
Monroe-Noble-Belmont-Marshall-Wetzel-
409 PM EDT Thu Jun 4 2020
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND
GUSTY WIND WILL AFFECT MONROE...SOUTHERN BELMONT...NOBLE...
NORTHWESTERN WETZEL AND WESTERN MARSHALL COUNTIES...
At 408 PM EDT, strong thunderstorms were clustered near Caldwell,
moving east at 65 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Moundsville... New Martinsville...
Bellaire... Woodsfield...
Caldwell... Shadyside...
Paden City... McMechen...
Powhatan Point... Glen Dale...
Dudley... Benwood...
This includes Interstate 77 in Ohio between mile markers 18 and 34.
LAT...LON 3987 8156 4001 8070 3951 8074 3955 8079
3956 8082 3960 8085 3958 8089 3961 8095
3954 8104 3957 8104 3958 8126 3961 8127
3961 8128 3959 8129 3959 8136 3963 8145
3965 8145 3964 8147 3958 8147 3959 8158
TIME...MOT...LOC 2008Z 257DEG 57KT 3969 8151Local storm report, Jun 4, 4:12 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND DMG WELLSVILLE 40.60N 80.66W
06/04/2020 COLUMBIANA OH PUBLIC
TREES DOWN IN WELLSVILLE
&&
EVENT NUMBER PBZ2001032
BROWNThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:05 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 55 min |
| Jun 4, 4:03 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Lawrence, Washington, Westmoreland | 42 min |
| Jun 4, 4:43 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Fayette, Indiana and 2 more | 77 min |
| Jun 4, 5:04 PM EDT | Special Weather Statement | PBZ | Greene | 56 min |
| Jun 4, 5:11 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Lawrence, Mercer and 1 more | 23 min |
| Jun 4, 5:17 PM EDT | Tornado Warning | PBZ | Butler, Mercer, Venango | 15 min |
| Jun 4, 5:44 PM EDT | Special Weather Statement | PBZ | Armstrong, Jefferson | 76 min |
| Jun 4, 6:00 PM EDT | Special Weather Statement | PBZ | Clarion, Forest | 30 min |
| Jun 4, 1:27 PM EDT | Special Weather Statement | PBZ | Coshocton | 33 min |
| Jun 4, 1:41 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 49 min |
| Jun 4, 2:14 PM EDT | Special Weather Statement | PBZ | Coshocton, Guernsey, Muskingum, Noble | 31 min |
| Jun 4, 2:18 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Coshocton, Harrison, Tuscarawas | 57 min |
| Jun 4, 2:49 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Muskingum, Tuscarawas | 41 min |
| Jun 4, 3:18 PM EDT | Special Weather Statement | PBZ | Noble | 27 min |
| Jun 4, 3:35 PM EDT | Special Weather Statement | PBZ | Belmont, Harrison | 55 min |
| Jun 4, 4:09 PM EDT | Special Weather Statement | PBZ | Monroe, Noble | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.